IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1555 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (600 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed3493    
    Printed126    
    Emailed0    
    PDF Downloaded153    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
NET LETTER
Year : 2015  |  Volume : 81  |  Issue : 4  |  Page : 434

Serpentine supravenous hyperpigmentation induced by docetaxel


Department of Dermatology, Medical College and Hospital, Kolkata, West Bengal, India

Date of Web Publication3-Jul-2015

Correspondence Address:
Dr. Anupam Das
"Prerana", 19, Phoolbagan, Kolkata 700 086, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.156191

Rights and Permissions



How to cite this article:
Das A, Kumar D, Mohanty S, Mondal AK, Chowdhury SN, Bandyopadhyay D. Serpentine supravenous hyperpigmentation induced by docetaxel. Indian J Dermatol Venereol Leprol 2015;81:434

How to cite this URL:
Das A, Kumar D, Mohanty S, Mondal AK, Chowdhury SN, Bandyopadhyay D. Serpentine supravenous hyperpigmentation induced by docetaxel. Indian J Dermatol Venereol Leprol [serial online] 2015 [cited 2019 Oct 17];81:434. Available from: http://www.ijdvl.com/text.asp?2015/81/4/434/156191


Sir,

Serpentine supravenous hyperpigmentation (SSH) was the term coined by Hrushesky to describe increased pigmentation of the skin immediately overlying the venous network used for intravenous infusion of 5-fluorouracil. [1] Subsequently, this phenomenon has been observed in individuals treated with other chemotherapeutic agents as well. The terms "persistent supravenous erythematous eruption" (PSEE), "persistent serpentine supravenous hyperpigmented eruption" (PSSHE), and "persistent serpentine supravenous hyperpigmentation" have been used to describe this condition. It begins as red streaks commonly over the injected veins, followed by hyperpigmentation. The condition is benign and self-limiting. [2] We describe a patient who developed linear serpentine erythematous eruption overlying the superficial veins after treatment with intravenous docetaxel for breast carcinoma.

A 72-year-old man was diagnosed with operable infiltrating duct carcinoma of the left breast with lymph node positivity. Subsequently, he was put on adjuvant chemotherapy with docetaxel, doxorubicin, and cyclophosphamide (TAC regimen), cycled 3 weekly for 6 weeks. He was pre-medicated with ondansetron, 8 mg twice daily, dexamethasone, 8 mg twice daily, pantoprazole, 40 mg, and chlorpheniramine. Docetaxel in the dose of 100 mg/m 2 was administered in a 250-ml polyvinyl chloride-free sodium chloride 0.9% bag over 1 hour. After receiving his first dose of docetaxel infusion along the left lower limb, he experienced severe pain around the injection site which subsided spontaneously in 2 days. Following this, he noticed a red line spreading along the path of infusion of the drug. The erythematous line was subsequently replaced by dark-colored streaks [Figure 1]. The next doses of the drug (100 mg/m 2 in a 250 ml polyvinyl chloride-free sodium chloride 0.9% bag over 1 hour) were subsequently administered along the veins of the right and left forearms and a similar clinical course of events was noticed. [Figure 2] and [Figure 3] Cutaneous examination revealed linear streaks of hyperpigmentation along the tributaries of long saphenous vein of left lower limb and also along the veins over the extensor aspect of left forearm. Some vesicles were also noted over the cephalic vein of right forearm. The veins underlying the pigmented streaks were neither tender nor thickened. There was no regional lymphadenopathy. Examination of the palms, soles, and mucous membrane was unremarkable. Complete hemogram and routine biochemistry panel were normal. Histopathological examination of a biopsied specimen of the involved skin revealed basal layer degeneration, pigment incontinence, melanophages, focal band-like infiltrate as well as perivascular mononuclear infiltrate. [Figure 4] Based on the clinical pattern and histopathological features, a diagnosis of docetaxel-induced supravenous serpentine dermatitis was made. The patient was prescribed topical steroids and emollients. Venous washing was not done in any of the instances.
Figure 1: Linear streak of hyperpigmentation along the tributaries of long saphenous vein of left lower limb


Click here to view
Figure 2: Linear streak of hyperpigmentation along the venous prominences in left forearm


Click here to view
Figure 3: Hyperpigmentation along with vesicles over the cephalic vein of right upper limb


Click here to view
Figure 4: Basal layer degeneration, pigment incontinence, melanophages, and band like infiltrate (H and E; ×40)


Click here to view


Supravenous serpentine hyperpigmentation is a rare sequel of infusion of many anti-cancer drugs such as nitrogen mustard, cyclophosphamide, actinomycin, doxorubicin, vinca alkaloids, taxanes, and bortezomib. [2] The exact mechanism of pigment induction is unknown but it has been postulated that these cytotoxic drugs cause loss of integrity of vascular endothelium. This leads to leakage of the drug from the vessel to the overlying epidermis leading to hyperpigmentation. [3] According to another school of thought, the offending drug accumulates within the skin overlying the blood vessels which may induce a localized and sometimes generalized hypersensitivity reaction. [4],[5]

Histopathologically, the condition may show interface dermatitis with isolated necrotic keratinocytes, papillary dermal edema, and superficial perivascular inflammatory infiltrates. Based on the morphology of the lesion, the clinical differential diagnosis should include thrombophlebitis, cutis marmorata, erythema ab igne, livedo reticularis, and lichen planus running along superficial cutaneous veins. [6] The underlying vessels of serpentine supravenous hyperpigmentation remain patent and non-tender unlike thrombophlebitis where the underlying vein is occluded by blood clot and is tender. [7] The above mentioned differential diagnoses can be readily excluded by thorough history taking and proper clinical examination. Physicians should be aware of this cutaneous side effect of cytotoxic agents owing to their widespread use in the treatment of malignancies. Topical application of corticosteroids has been found to be beneficial. [2]

 
  References Top

1.
Hrushesky WJ. Letter: Serpentine supravenous fluorouracil hyperpigmentation. JAMA 1976;236:138.  Back to cited text no. 1
    
2.
Ghosh SK, Bandyopadhyay D, Ghoshal L, Basu S. Letter: Docetaxel-induced supravenous serpentine dermatitis. Dermatol Online J 2011;17:16.  Back to cited text no. 2
    
3.
Jain V, Bhandary S, Prasad GN, Shenoi SD. Serpentine supravenous streaks induced by 5-fluorouracil. J Am Acad Dermatol 2005;53:529-30.  Back to cited text no. 3
    
4.
Koehn GG, Balizet LB. Unusual local cutaneous reaction to dacarbazine. Arch Dermatol 1982;118:1018-9.  Back to cited text no. 4
    
5.
Fine JD, Breathnach SM. Distinctive eruption characterized by linear supravenous papules and erythroderma following broxuridine (bromodeoxyuridine) therapy and radiotherapy. Arch Dermatol 1986;122:199-200.  Back to cited text no. 5
    
6.
Geddes ER, Cohen PR. Antineoplastic agent-associated serpentine supravenous hyperpigmentation: Superficial venous system hyperpigmentation following intravenous chemotherapy. South Med J 2010;103:231-5.  Back to cited text no. 6
    
7.
Chan CC, Lin SJ. Images in clinical medicine. Serpentine supravenous hyperpigmentation. N Engl J Med 2010;363:e8.  Back to cited text no. 7
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow